Dermatologic treatment of epidermal growth factor receptor inhibitor (EGFRI) skin toxicity is supportive and aims at maintaining quality of life while continuing EGFRI therapy. Despite the lack of randomized controlled trials or evidence-based guidelines, most cases of acneiform eruption are well controlled by topical metronidazole and oral minocycline 100 mg qd. For severe reactions, the minocycline dose is doubled and saline compresses are used. For superinfection with Staphylococcus aureus, oral cefuroxime axetil can be added for a short term. Emollients and topical steroids can be administered for skin dryness or eczema. Paronychia is the hardest to treat but antiseptic soaks and a corticosteroid paste can alleviate symptoms to some degree.
A clear medical need exists for supportive dermatologic treatment of epidermal growth factor receptor inhibitor (EGFRI) skin toxicity. Because the eruption usually affects the visible skin of the face and may cause itch or pain, it often has such a dramatic impact on self-esteem and quality of life that the patient may wish to stop the EGFR-targeted treatment.[1,2] However, because the drug can be life extending or possibly also life saving, its cessation is definitely not the first option to consider. This situation contrasts with the classic drug eruption in which dermatologic advice focuses on identifying and stopping the responsible drug. In patients treated with EGFRIs, dermatologic care is not causal but supportive and aims at maintaining quality of life while the EGFRI is continued.
Who Provides Dermatologic Care and When Should a Patient Be Referred to a Dermatologist?
The oncology nurse plays a central role in patient education and communication about the skin problems that can be encountered during therapy with EGFRIs. The nurse explains the skin problems, the general measures, the do's and don'ts, and the need to immediately contact a physician in case of complications. Patient brochures and packages with useful samples (eg, sun-blocking cream, shower oil, emollient, and hand cream) can help with this task (personal experience).
Mild-to-moderate cases of papulopustular reaction (PPR) can well be managed by the oncologist/internist with standard treatment regimens (eg, topical metronidazole ± oral tetracycline). Grade 3 acneiform eruption and other skin manifestations, however, require more specialized care by a dermatologist. Indeed, all principles of topical therapy (eg, appropriate vehicle choice according to acuity of inflammation and skin site) converge in the care of EGFRI skin reactions (see below). Hence, a good collaboration between the oncologist and dermatologist is indispensable. The dermatologist should be available for immediate consultation in case of flare up, and frequent dermatologic follow-up is usually needed (eg, before the next infusion to evaluate whether or not it will be possible). The dermatologist must be familiar with EGFRI skin toxicity. For that purpose, interactive training sessions on EGFRI skin effects are performed with local oncologists, gastroenterologists, pneumologists, dermatologists, and oncologic nurses in Belgium (personal experience). Caregivers (in contrast to patients) should also be prepared for the worse-case scenarios of EGFRI skin toxicity to facilitate the management of rare severe cases.
General Measures and Treatment Principles
Adequate sun-protective measures (eg, hat, clothes, and sun-blocking creams) are advised because sun exposure aggravates acneiform eruption and induces hyperpigmentation. The patient is also instructed to avoid skin-care products that dry out the skin (eg, bath foam, shower gel, soap, and very hot water) and to switch to bath/shower oil and lukewarm water. An emollient/hand cream can be used on the limbs and hands to prevent xerosis and fissures, especially after a bath/shower, swimming, or sauna. The use of greasy ointments on the face and trunk is avoided because these ointments may aggravate PPR. Anecdotal experience in the United States suggests that the application of cold compresses during EGFRI infusion ("cryotherapy") can prevent acneiform eruption.
The right vehicle choice is essential to successful topical treatment of EGFRI skin reactions. For an acute pustular or edematous reaction, drying vehicles such as compresses, gels, or oil-in-water creams can be used, but emollient ointments are inappropriate because they occlude the skin pores and thus worsen follicular inflammation. In the chronic stage of the eruption with dry, flaky skin, drying vehicles must be switched to rich water-in-oil cream or an ointment so as to not aggravate the xerosis. Therefore, topical treatment is tailored to the situation of the individual patient and may change over time, meaning that no topical treatment scheme is universally applicable for all patients at all times.
When an EGFRI (eg, cetuximab [Erbitux]) is combined with radiotherapy (eg, for head and neck cancer), the management is not different than in the absence of radiotherapy, because the above-mentioned therapies are not known to interfere with radiotherapy.
Skin Toxicity Treatment Algorithms
The treatment of EGFRI skin toxicity in Europe is mainly based on reported personal experience and anecdotal or small-series case reports, but evidence-based controlled trials are still lacking. European dermatology has a rich historical tradition with the emergence of different schools (French, German, and Anglo-Saxon), each with its own emphasis in management of skin diseases.[1,5-8] Therefore, the preference for one particular tetracycline or topical agent, or for all or no preparation by the pharmacist, may differ from country to country. A European consensus conference on EGFRI skin toxicity with dermatologists, gastroenterologists, and oncologists was held in Brussels in September 2004, and a consensus manuscript with treatment recommendations and a treatment algorithm was published in 2005. In addition, a number of European groups have published their own experiences with treatment of EGFRI skin toxicity.[1, 5-8]
The authors have no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.
Funding for this supplement was provided by Amgen.
1. Segaert S, Van Cutsem E: Clinical signs, pathophysiology and management of skin toxicity during therapy with epidermal growth factor receptor inhibitors. Ann Oncol 16:1425-1433, 2005.
2. Hetherington J, Andrews C, Vaynshteyn Y, et al: Managing follicular rash related to chemotherapy and monoclonal antibodies. Community Oncol 4:157-162, 2007.
3. Luu M, Lai SE, Patel J, et al: Photosensitive rash due to the epidermal growth factor receptor inhibitor erlotinib. Photodermatol Photoimmunol Photomed 23:42-45, 2007.
4. Bernier J, Bonner J, Vermorken JB, et al: Consensus guidelines for the management of radiation dermatitis and co-existing acne-like rash in patients receiving radiotherapy plus EGFR inhibitors for the treatment of squamous cell carcinoma of the head and neck. Ann Oncol doi:10.1093/annonc/mdm400, 2007.
5. Robert C, Soria J-C, Spatz A, et al: Cutaneous side-effects of kinase inhibitors and blocking antibodies. Lancet Oncol 6:491-500, 2005.
6. Guillot B, Bessis D: Aspects cliniques et prise en charge des effets secondaires cutanés des inhibiteurs du récepteur à l'EGF. Ann Dermatol Venereol 133:1017-1020, 2006.
7. Gutzmer R, Werfel T, Kapp A, et al: Kutane Nebenwirkungen einer EGF-Receptor-Blockade und deren Management. Hautarzt 57:509-513, 2006.
8. Galimont-Collen AFS, Vos LE, Lavrijsen APM, et al: Classification and management of skin, hair, nail, and mucosal side-effects of epidermal growth factor receptor (EGFR) inhibitors. Eur J Cancer 43:845-851, 2007.
9. Segaert S, Tabernero J, Chosidow O, et al: The management of skin reactions in cancer patients receiving epidermal growth factor receptor targeted therapies. J Dtsch Dermatol Ges 3:599-606; 2005.
10. Plewig G, Kligman AM (eds): Acne and Rosacea, 3rd ed. Berlin, Springer-Verlag, 2000.
11. Lacouture ME, Basti S, Patel J, et al: The SERIES clinic: An interdisciplinary approach to the management of toxicities of EGFR inhibitors. J Support Oncol 4:236-238, 2006.
12. Perez-Soler R: Topical vitamin K3 (menadione) prevents erlotinib and cetuximab-induced EGFR inhibition in the skin (abstract 3036). J Clin Oncol 24:3036, 2006. Slide presentation available at www.asco.org.
13. Suh K-Y, Kindler HL, Medenica M, et al: Doxycycline for the treatment of paronychia induced by the epidermal growth factor receptor inhibitor cetuximab. Br J Dermatol 154:191-192, 2006.
14. Melichar B, Nemcova I: Eye complications of cetuximab therapy. Eur J Cancer Care 16:439-443, 2007.